I was consulted yesterday on a patient with liver and renal failure--obviously, not an uncommon occurrence, as the two often go hand in hand. The patient had presented with altered mental status, and the question came up: hepatic encephalopathy or uremic encephalopathy? His serum NH3 level was >250 and his BUN was about 140. Either are certainly possible.
A few interesting electrolyte tidbits I picked up regarding the management of patients with hepatic encephalopathy:
#1: You shouldn't give acetazolamide (Diamox) to patients with hepatic encephalopathy. Renal ammonia excretion requires protonation of NH3 in the proximal tubule, an event which absolutely requires bicarbonate resorption.
#2: Hypokalemia is another precipitant of worsening hepatic encephalopathy. Once again, the important site is the proximal convoluted tubule. In hypokalemia, K will move out of the proximal tubular cells into the extracellular fluid; to maintain electroneutrality H+ will move into the proximal tubular cells. The increased intracellular pH will stimulate the tubular production of ammonia from the amino acid glutamine.